Alert archive / Ohio / Special Marine Warnings in 2021
Special Marine Warning 37, NWS Cleveland, OH
NWS Cleveland, OH issued this special marine warning at Jul 15, 2021, 3:16 PM EDT. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2021, 3:16 PM EDT (19:16 UTC)
- Expired
- Jul 15, 2021, 4:45 PM EDT
- In force
- 89 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 40.0 mph
The radar
The Cleveland radar (KCLE), 98 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 514 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.1
The text
As transmitted.
071
WHUS51 KCLE 151916
SMWCLE
LEZ143-162-163-152045-
/O.NEW.KCLE.MA.W.0037.210715T1916Z-210715T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Cleveland OH
316 PM EDT Thu Jul 15 2021
The National Weather Service in Cleveland has issued a
* Special Marine Warning for...
Nearshore waters from Reno Beach OH to the Islands OH...
Open waters from Maumee Bay OH to The Islands OH...
* Until 445 PM EDT.
* At 315 PM EDT, a strong thunderstorm was located 12 nm northwest of
Put-In-Bay, moving east at 30 knots.
HAZARD...Wind gusts to 40 knots.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Put-In-Bay and Kelleys Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 4150 8306 4150 8314 4153 8298 4159 8314
4151 8315 4153 8316 4150 8319 4153 8318
4149 8322 4164 8328 4187 8314 4186 8305
4167 8268 4168 8261 4158 8260 4151 8272
4152 8296 4148 8308
TIME...MOT...LOC 1915Z 280DEG 31KT 4177 8305
HAIL...0.00IN
WIND...40KTS
$$
LaPlante1 follow-up statement
811
FZUS71 KCLE 152041
MWSCLE
Marine Weather Statement
National Weather Service Cleveland OH
441 PM EDT Thu Jul 15 2021
LEZ143-162-163-152050-
/O.EXP.KCLE.MA.W.0037.000000T0000Z-210715T2045Z/
441 PM EDT Thu Jul 15 2021
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 445 PM EDT...
The affected areas were...
Nearshore waters from Reno Beach OH to the Islands OH...
Open waters from Maumee Bay OH to The Islands OH...
The thunderstorms have moved out of the area and no longer poses a
significant threat to boaters.
LAT...LON 4150 8306 4150 8314 4153 8298 4159 8314
4151 8315 4153 8316 4150 8319 4153 8318
4149 8322 4164 8328 4187 8314 4186 8305
4167 8268 4168 8261 4158 8260 4151 8272
4152 8296 4148 8308
TIME...MOT...LOC 2040Z 280DEG 31KT 4164 8209
$$
LaPlanteWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at Jul 15, 2:25 PM EDT, 51 minutes earlier.
Area forecast discussion, Jul 15, 2:25 PM EDT, 51 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 225 PM EDT Thu Jul 15 2021 .SYNOPSIS... An upper trough will move east across the Upper Midwest and Great Lakes into Friday, extending a cold front just north and west of the area later tonight into Friday. The front may stall just north of the area on Friday, before the front is forced southeast across the area on Saturday. High pressure will attempt to build in across the Great Lakes on Sunday into Monday. && .NEAR TERM /THROUGH FRIDAY/... Some of the thicker cirrus is starting to wane enough for the sun to come out across much more of the area and some diurnal cumulus is beginning to develop as temperatures reach the mid 80s. A soft cap around 750 mb remains across the region, prohibiting much in the way of rain development so far and the better forcing and upstream convection remains trending north into Michigan. However, the cap is beginning to erode a bit over northern Indiana and convection will get going and begin pushing into NW Ohio later this afternoon. For all of this, have pushed back PoPs a bit for this afternoon for much of the area. Some convection will get into the Toledo metro over the next couple hours as this convection will ride the instability gradient ENE but for most, trends remain late for rain - after 5 PM or so. Previous Discussion... Main story of the near term period will be a possible severe wind threat later this evening and overnight, with perhaps the flood threat being a bigger concern on Friday into Friday night. Much of the area will stay dry today, at least into the early afternoon hours, as mid-level dry air arrives, allowing for some efficient daytime mixing, up to around perhaps 850 mb or so. This would allow for afternoon gusts of around 25 to 30 mph, with the highest gusts along the lakeshore and generally west of I-71. As the surface low moves northeast into Ontario later this afternoon and evening, the mid-levels begin to saturate just ahead of a southeastward-advancing cold front, which could lead to some redevelopment of remnant outflow from the current ongoing MCS across the Midwest (vicinity of Lake Michigan). However, by this point, the best forcing will reside well north of the area. However, a belt of southwesterly low to mid-level flow of around 30 to 35 knots instability in the 1500 to 2000 J/kg range could support some modest thunderstorm organization with the main threat being damaging winds. This threat is highlighted in the SPC SWODY1 marginal risk. By Friday, the cold front begins to slow its motion and should stall in the vicinity of northern OH or just to the north. Simultaneously, the next shortwave trough will develop across the Missouri Valley, pumping a moist and unstable airmass into the region, characterized by PWATs in the 1.8 to 2.0 range with warm cloud depths as large as 12,000 feet. Slow-moving storms should not be an issue, given cloud layer flow of around 30 knots, rather storm training may pose a much bigger issue. Flooding could be a major concern for the area given the abundance of recent rainfall over the past week. Recent HREF trends suggest increasing confidence for 1 to 3 inches of rain across the area within at least a 6-hour timeframe, with locally higher amounts possible in any heavier banded-rain with thunderstorms. For this reason, we have added the mention of heavy rainfall into the forecast beginning Friday afternoon through Friday evening. This threat is also highlighted in the WPC ERO day 2 slight risk. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... Stationary boundary will likely be located over northern Ohio as low pressure approaches from the west. As the low tracks along the boundary it will become the focus for rain. High precipitable water values will stream into the area once again which will assist in the potential for locally heavy rainfall. The threat of flooding will exist since the region has been rather wet over the last week or so. We will highlight this potential in the HWO. The showers/thunderstorms will continue into Saturday but the low should eventually get east of the region by Saturday evening taking most of the rain eastward with it and allowing a weak cold front to push further to the south. This will allow high pressure over Upper Midwest to begin ridging into the region. However with an upper level trough still overhead we will have to carry slight chance/chance POPS in the forecast into early Sunday evening. All locations look to be dry Sunday night. Highs will be sightly below seasonal averages over the weekend but it will be humid. Highs should range from the mid 70's to mid 80's depending on the amount of cloud cover that is present each afternoon. Lows in the 60's. && .LONG TERM /MONDAY THROUGH THURSDAY/... High pressure will attempt to ridge into the region on Monday but will struggle to have much influence as the next upper level trough digs into the central Great Lakes for Tuesday into Wednesday. Since the region will have the trough overhead we will have to carry an afternoon/evening mention of showers/thunderstorms. Another cold front looks like it will move across the region Tuesday night into Wednesday. There should be a round of thunderstorms along the front. Temperatures return to more seasonal levels for the long term. Highs in the 80's for Monday and Tuesday, cooling slightly on Wednesday in the wake of the cold front. Lows mostly in the 60's. && .AVIATION /18Z Thursday THROUGH Tuesday/... Quickly changing forecast period with several rounds of precipitation expected over the next 24 to 30 hours. For this afternoon, early high cirrus has delayed the diurnal cumulus and shower and thunderstorm activity, but convective temperatures are now being reached across northern Indiana where some convective initation is starting. Showers and thunderstorm will spread across NW Ohio over the next couple hours before spreading across the area this evening. There will be a break after this round, but additional storms will develop to the southwest over Illinois and Indiana and push into the area overnight, bringing additional chances for non-VFR showers and storms across the area overnight into the Friday morning hours. Low ceilings will be in place behind this complex along with some scattered showers before the area bubbles up again with convection Friday afternoon. Winds this afternoon and evening will be strong out of the south to southwest with good mixing ahead of convection. Some gusts to 25 to 30 knots will be possible. Outlook...Non-VFR likely through Friday night in showers and thunderstorms. Non-VFR possible in isolated showers and/or thunderstorms on Saturday and Sunday. Primarily VFR should return by Monday. && .MARINE... Low pressure will move northeast from the Central Great Lakes into Ontario today with a cold front moving closer to the region. Southwest winds will increase into the afternoon with many locations touching 15 to maybe 20 knots. Will need to watch waves building across the PA waters during the afternoon with a short period of 4 foot waves possible. A cold front will sag southward across the lake tonight and likely stall over northern Ohio. So winds will briefly become north then shift to the northeast and east Friday as low pressure approaches the lake from the southwest. This low will track along the stalled frontal boundary that will remain near the south shore of the lake into at least Saturday morning. High pressure over the Upper Midwest will attempt to ridge over the lake Saturday night into Sunday with northeast winds anticipated. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Kahn NEAR TERM...Kahn/Sefcovic SHORT TERM...MM LONG TERM...MM AVIATION...Sefcovic MARINE...MM
Hazardous weather outlook, Jul 15, 3:40 AM EDT, 11 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 340 AM EDT Thu Jul 15 2021 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-160745- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 340 AM EDT Thu Jul 15 2021 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. There is a marginal risk for severe weather this evening and overnight. The main threat is damaging winds. Locally heavy rainfall may also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heavy rainfall is possible across the area Friday afternoon through Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-160745- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 340 AM EDT Thu Jul 15 2021 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. There is a marginal risk for severe weather this evening and overnight. The main threat is damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 15, 3:03 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Cleveland OH
303 PM EDT Thu Jul 15 2021
OHZ003-006-007-151930-
Wood-Ottawa-Lucas-
303 PM EDT Thu Jul 15 2021
...A STRONG THUNDERSTORM WILL AFFECT OTTAWA...NORTHERN WOOD AND LUCAS
COUNTIES...
At 303 PM EDT, a strong thunderstorm was located near Whitehouse, or
near Swanton, moving east at 50 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Toledo, Swanton, Perrysburg, Oregon, Rossford, Waterville, Northwood,
Whitehouse, Oak Harbor, Genoa, Holland, Maumee, Ottawa Hills,
Walbridge, Millbury, Haskins, Grand Rapids, Rocky Ridge, Clay Center
and Harbor View.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4166 8388 4173 8347 4173 8345 4170 8346
4170 8344 4169 8343 4169 8335 4171 8334
4164 8323 4160 8308 4153 8306 4149 8334
4150 8341 4148 8342 4141 8388
TIME...MOT...LOC 1903Z 259DEG 45KT 4158 8381
SefcovicThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 3:03 PM EDT | Special Weather Statement | CLE | Lucas | 27 min |
| Jul 15, 5:14 PM EDT | Special Marine Warning | CLE | 91 min | |
| Jul 15, 5:25 PM EDT | Special Weather Statement | CLE | Knox | 35 min |
| Jul 15, 6:01 PM EDT | Special Weather Statement | CLE | Erie | 29 min |
| Jul 15, 6:48 PM EDT | Special Weather Statement | CLE | Lake | 27 min |
| Jul 15, 6:49 PM EDT | Special Marine Warning | CLE | 75 min | |
| Jul 15, 6:54 PM EDT | Special Weather Statement | CLE | Seneca | 36 min |
| Jul 15, 6:56 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula, Geauga, Lake, Trumbull | 49 min |
| Jul 15, 7:37 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula | 38 min |
| Jul 15, 7:56 PM EDT | Special Weather Statement | CLE | Portage, Trumbull | 49 min |
| Jul 15, 7:27 PM EDT | Special Weather Statement | CLE | Erie | 33 min |
Nearby
Special Marine Warnings in Ohio, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.